INR LEVEL

Back in March last year {2012} i went into hospital for severe stomach pain. I found out it was an infected Gall Bladder. So i had to go on Antibiotics until my infection came down. I was on nil by mouth, which ended up being for 5 days. As i was waiting to have an ultrasound scan on my stomach as gall stones were suspected. I am on warfarin, due to an Aortic mechanical valve replacement, back in 2004.My INR range is 2-3.

I knew that having to be nil by mouth meant my INR level was going to rise. But nursing staff did seem over seemed concerned, as they just remarked you are in the right place if something goes wrong.The 2nd & 3rd day my level was rising, & they did reduce my dosage of warfarin. But i feel as though they were slow in reacting to my condition, as they totally relied on normal taken blood samples.{Results usualy 6hrs later}. I asked why they could not use self testing monitors, as the heart section in the hospital used. I was told it was not the procedure. I was allowed to then have my own monitor brought into the hospital so i could self test , which was quicker than waiting for the blood samples to come back. Checking my own level it had shot up to10. My Warfarin was then stopped completely. I had to ask { as i was still nil by mouth,} could i have some vitamin K serum form injected to get my level down quicker. This they did after several hours, after doctors contacted the coagulation section.Still checking myself, the next day my level was back right down to 1. By this time i was panicking, & upon approaching the staff to my concerns, was abruptly told again, i was in the right place if something went wrong, to which i shouted, yes fine if i got a clot in my fingers or toes, but anywhere else,its goodnight, I was put on Clexane straight away as well as warfarin. {As warfarin can take 24hrs to show}. It was apparent, that they were going by a sheet of what to do with warfarin patients levels, rather than treating an individuals needs. We all react different to warfarin changes, it seems to me that this is not taken into consideration by some aspects of the NHS. Needless to say when i went in for my Gall Bladder removal it did seem as though i was a lot better cared for. Being put on Clexane straight away, & taken off of warfarin for a while.

6 Replies

oldestnewest
  • Join the club oldodds, been there and know exactly how you must have felt. It appears to me and you and possibly other members that some medical staff are not fully aware of anticoagulant therapy and the need to maintain your therapeutic range and especially your therapeutic time range, which I understand from the hematologist is more important as this tells how well the warfarin therapy is working over time and I have written an excel spreadsheet that works this out (Percent of Days in Range (Rosendaal Method) against my INR study and is a complex spreadsheet and not suitable for novice excel users and further information about therapeutic range and therapeutic time range can be found at: inrpro.com.

    Your suggestion that self-test monitors should be available on the wards is an excellent suggestion and would save considerable costs to having to send it down to the busy lab. It only takes less than a few minutes to do would reassure the patients on anticoagulant therapy. Of course if I had to go into hospital to stay, my wonderful self-test monitor will be beside my bed!!!!!

    Great suggestion, maybe other members would like to comment on this idea. If we get sufficient replys, I will write to the PCT.

  • Yes... I too have had an experience that while in hospital they were seemed so lax with monitoring INR levels. The attitude taken that ‘you are in the right place for if anything goes wrong’ is awful! They don’t seem to realise that they are playing with peoples’ lives – literally! Perhaps they do need to be educated further on the subject of anticoagulation as has already been suggested? I am sure that they themselves would not want it to happen to them if the shoe was on the other foot – so to speak! The suggestion of self-test monitors on the wars or taking your own into hospital with you is such a simple but excellent suggestion... It would be good to see if your suggestion could actually be taken up not just with a few hospitals within the UK... but all hospitals! ?

  • Hi

    I am glad others feel the same. It only takes a few moments using a Coag machine, the same amount of time as a diabetic machine that they use in all hospitals. So why is one allowed & not the other. There is no special training to be done for any NHS staff, its so simply, exactly the same as a diabetic tester.

    Perhaps the more this is brought up, it will eventually get accepted in hospitals. Together with NHS accepting the cost of the test strips, as Diabetic strips are. If there were more people self testing, this would save the NHS time, which equals money. So they could easily pick up the cost of testing strips.

  • Hello Odddods,

    Yes I know exactly what you mean. I experienced exactly the same, INR shoot up as left for hours with nothing to eat. Voiced concerns about this but they did nothing and insisted I took usual warfarin dose. Consequently the next morning when going to have minor op,told test showed my INR was way too high. Then had to wait for drip to get INR down.

    Its very scary when it out of you hands and no one seems to listen.

    I dread the thought of having to go into hospital for anything.

    Wards should have monitors on as you suggested.

  • Hi, i had similar experience I had diviticulitis and was nil by mouth for 4 days as result INR was 9.2 was than given Vit K injection INR than 1.2 so had to have Heparin injection. My blood results where back within the hour and as I have sneddons syndrome and APS cannot use self testing machine.

  • Always check that you are speaking to a senior nurse........the general quality of 'hands on' nursing staff is not as good as you might think ........ most patients are scared of being regarded as awkward and that can be seriously inhibiting......indeed fatal.

You may also like...